Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 31, NWS Aberdeen, SD

August 23, 2014Brown County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 23, 2014, 11:38 PM CDT for Brown County, South Dakota. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2014, 11:38 PM CDT (04:38 UTC)
Expired
Aug 24, 2014, 5:30 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Brown County, SD

The radar

The Aberdeen radar (KABR), 13 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 11:46 PM CDTFLASH FLOODAberdeen, SDNWS EMPLOYEE REPORTS SEVERAL ROADS IN ABERDEEN UNDERWATER.
Aug 23, 11:47 PM CDTFLASH FLOODAberdeen, SDCAR STRANDED IN FLOOD WATERS BEHIND TACO BELL. 2.73 INCHES OF RAIN THUS FAR.
Aug 24, 12:00 AM CDTFLASH FLOODAberdeen, SDCAR RESCUES ONGOING IN ABERDEEN DUE TO FLASH FLOODING
Aug 24, 12:20 AM CDTFLASH FLOODAberdeen, SDSTRANDED VEHICLE NEAR 1500 BLOCK OF SOUTH LAWSON ST
Aug 24, 2:04 AM CDTHEAVY RAIN 2.86Aberdeen, SDTOTAL RAINFALL FROM SATURDAY MORNING TO EARLY SUNDAY MORNING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WGUS53 KABR 240438
FFWABR
SDC013-241030-
/O.NEW.KABR.FF.W.0031.140824T0438Z-140824T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1138 PM CDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 530 AM CDT

* AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR IS ESTIMATING 2 TO 3 INCHES ACROSS BROWN COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  ABERDEEN...GROTON...BARNARD...BATH...CLAREMONT...COLUMBIA...
  FERNEY...FREDERICK...HECLA...HOUGHTON...HUTTERVILLE COLONY...
  MANSFIELD...PUTNEY...RICHMOND LAKE REC AREA...STRATFORD...VERDON...
  WARNER AND WESTPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4524 9798 4524 9872 4594 9873 4594 9798

$$
TMT
1 follow-up statement
979 
WGUS73 KABR 241013
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT SUN AUG 24 2014

SDC013-241027-
/O.CAN.KABR.FF.W.0031.000000T0000Z-140824T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN SD-
513 AM CDT SUN AUG 24 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BROWN COUNTY IS
CANCELLED...

THIS WARNING WILL BE REPLACED BY AN AREAL FLOOD WARNING.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4524 9798 4524 9872 4594 9873 4594 9798

$$
TMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:51 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 23, 8:51 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
851 PM CDT SAT AUG 23 2014

.UPDATE...
THINGS HAVE CALMED DOWN A BIT BUT LOOKS LIKE ANOTHER ROUND OF
STORMS WILL MOVE ACROSS THE EASTERN CWA OVERNIGHT. HEAVY RAIN
PROBABLY THE MAIN THREAT WITH THIS ACTIVITY WILL BE LOOKING
CLOSELY AND NEW MODEL DATA ONCE IT COMES IN. OUT WEST THE THREAT
FOR HEAVY RAIN APPEARS TO HAVE PRETTY MUCH ENDED SO CANCELLED THE
FLOOD WATCH. UPDATES ALREADY ISSUED.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY
CURRENT OBS ARE SHOWING SLOW PRESSURE FALLS AHEAD OF THE
APPROACHING SURFACE LOW. THE LOW IS BECOMING MORE ORGANIZED WITH A
COUPLE OF WINDS SHIFTS/FRONTS SETTING UP. THE FIRST EXTENDS FROM
SOUTHWEST SOUTH DAKOTA INTO NORTHERN MINNESOTA...AND ANOTHER WARM
FRONT EXTENDING ACROSS SOUTHERN SOUTH DAKOTA. WITH UPPER LEVEL
ENERGY MOVING OVERHEAD THERE HAS BEEN SOME ENHANCED SHOWER
DEVELOPMENT ACROSS OUR WESTERN CWA...HOWEVER ONLY SCATTERED IN
COVERAGE AT THIS POINT. WITH MOST OF THE STRATIFORM PRECIPITATION
NORTH AND WEST OF THE REGION...CANCELLED THE FLOOD WATCH FOR ALL
COUNTIES EXCEPT CORSON AND DEWEY...WHERE RADAR RAINFALL ESTIMATES
ANYWHERE BETWEEN 2 TO 5 INCHES HAVE OCCURRED.

THERE HAS BEEN SOME THINNING AND BREAKS IN CLOUD COVER ACROSS
SOUTHEAST SOUTH DAKOTA...AND INTO THE SOUTHEASTERN EDGE OF OUR
CWA /TEMPERATURE AT KHON IS CURRENTLY 81 DEGREES VS. TEMPERATURE AT
KATY ONLY 72 DEGREES/. AS EXPECTED AT THIS POINT THE SPC MESO
ANALYSIS PAGE IS SHOWING VERY LITTLE TO NO SURFACE BASED CAPE
ACROSS OUR CWA...SO CONFIDENCE IN SURFACE BASED STORMS IS LOW. AT
THE VERY LEAST...WITH AN INCREASING LOW LEVEL JET ACROSS THE
EASTERN CWA TONIGHT AS WELL AS ELEVATED INSTABILITY AND FAVORABLE
SHEAR PROFILES...ELEVATED STORMS WILL LIKELY TRACK ACROSS THE CWA
TONIGHT. PWATS REMAIN ANOMALOUSLY HIGH /NEAR 2 INCHES/ SO HEAVY
RAIN REMAINS A THREAT WITH STORMS TONIGHT AS WELL. AS DOES LARGE
HAIL AND STRONG WINDS. THE MOST RECENT RUNS OF CAM MODEL
SOLUTIONS HAVE SLOWED DOWN THE PROGRESSION OF STORMS TONIGHT. THEY
AGREE FAIRLY WELL...WITH THE STRONGEST DEVELOPMENT ACROSS THE JAMES
RIVER VALLEY AROUND 00Z...REACHING THE FAR EASTERN CWA BY THE 06Z-
09Z TIME PERIOD.

THE SURFACE LOW PUSHES NORTHEAST OF THE REGION OVERNIGHT.
HOWEVER...WITH ENERGY ROTATING AROUND THE THE MAIN UPPER LOW THERE
IS STILL A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS OUR
NORTHWEST CWA SUNDAY.

THE REGION WILL REMAIN IN SOUTHWEST FLOW ALOFT FOR THE REMAINDER
OF THE SHORT TERM. HOWEVER MONDAY LOOKS TO BE MAINLY DRY...WITH
THE RETURN OF POPS TO MAINLY THE WESTERN AND SOUTHERN PORTIONS OF
THE FORECAST AREA ON TUESDAY. COOL AIR FILTERS SOUTH THROUGH MID
WEEK...WITH BELOW NORMAL TEMPERATURES FORECAST.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE LONG TERM FEATURES A COOL PERIOD FOLLOWED BY A WARM UP LATE IN
THE PERIOD. THE UPPER LEVEL FLOW SHOWS A GOOD LOW PRESSURE
AREA/TROUGH OVER THE WESTERN US EJECTING EAST ACROSS THE CENTRAL
US FROM TUESDAY THROUGH WEDNESDAY NIGHT. THIS WILL INTERACT WITH
A DRIER NORTHERN STREAM FLOW AS IT MOVES ACROSS THE REGION. HAVE
IN CHANCES OF SHOWERS AND STORMS WITH THIS UPPER LOW PRESSURE
TROUGH AS IT MOVES ACROSS THROUGH WEDNESDAY NIGHT. THE LESSER
CHANCES WILL BE ACROSS OUR NORTHERN CWA. OTHERWISE...COOL SURFACE
HIGH PRESSURE OVER THE REGION WILL SLOWLY BUILD EAST THROUGH THE
WEEK ALLOWING FOR TEMPERATURES TO RISE BACK TO NEAR NORMAL BY
FRIDAY AND SATURDAY. UPPER LEVEL HIGH PRESSURE BUILDING IN FROM
THE WEST SHOULD KEEP IT MOSTLY DRY ALONG WITH CLEAR TO PARTLY
CLOUDY SKIES. HIGHS WILL ONLY BE IN THE UPPER 60S TO THE LOWER 70S
FOR BOTH TUESDAY AND WEDNESDAY.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND STORMS AND AREAS OF MVFR CIGS WILL CONTINUE ACROSS THE
AREA THROUGH THE EVENING. SOME SEVERE STORMS ARE POSSIBLE. SOME
CLEARING IS POSSIBLE LATE TNT BUT THAT MAY LEAD TO SOME OVERNIGHT
FOG.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...SERR
LONG TERM...MOHR
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 23, 4:40 AM CDT, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
440 AM CDT SAT AUG 23 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
440 AM CDT SAT AUG 23 2014 /340 AM MDT SAT AUG 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA
TODAY. HEAVY RAINFALL IS POSSIBLE IN SOME AREAS...WITH LOCALIZED
FLOODING. STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON
TOO...MAINLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA. LARGE
HAIL IS POSSIBLE...AS WELL AS A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

TMT

In the hours before

Local storm report, Aug 23, 8:31 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HEAVY RAIN       12 SE HOSMER            45.46N  99.30W
08/23/2014  M2.94 INCH       EDMUNDS            SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1400650

KG
Local storm report, Aug 23, 9:09 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     FLOOD            7 N IPSWICH             45.55N  99.03W
08/23/2014                   EDMUNDS            SD   EMERGENCY MNGR

            3 TO 4 INCHES OF WATER RUNNING OVER COUNTY ROAD 13
            NORTH OF IPSWICH.

&&

EVENT NUMBER ABR1400651

NWS
Local storm report, Aug 23, 9:17 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     HEAVY RAIN       LEOLA                   45.72N  98.94W
08/23/2014  M3.94 INCH       MCPHERSON          SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1400652

KG
Local storm report, Aug 23, 10:00 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HEAVY RAIN       TIMBER LAKE             45.43N 101.07W
08/23/2014  M3.23 INCH       DEWEY              SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1400653

KG
Special weather statement, Aug 23, 10:43 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1043 PM CDT SAT AUG 23 2014

SDZ011-018>020-022-240445-
CLARK-CODINGTON-DAY-HAMLIN-SPINK-
1043 PM CDT SAT AUG 23 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLARK...
SOUTHEASTERN SPINK...SOUTHWESTERN DAY...WESTERN CODINGTON AND WESTERN
HAMLIN COUNTIES UNTIL 1145 PM CDT...

AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
HILLSIDE COLONY TO 6 MILES SOUTHWEST OF WILLOW LAKE TO DE SMET...
MOVING NORTH AT 45 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE HILLSIDE COLONY...WILLOW
LAKE...FORDHAM COLONY...CLARK COLONY...BRYANT...MAYFIELD COLONY...
RAYMOND...CLARK...VIENNA...NAPLES...HILLCREST COLONY...GARDEN CITY...
HENRY...CROCKER...BRADLEY...TINKERTOWN...CRANDALL...LONG LAKE...
LILY...WALLACE...MEDICINE LAKE...BUTLER...GRASS LAKE...DRY LAKE AND
FLORENCE.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4528 9751 4507 9731 4454 9746 4454 9786
      4455 9787 4462 9787 4463 9810 4534 9795
TIME...MOT...LOC 0343Z 192DEG 39KT 4468 9807 4462 9773
          4441 9757

TMT
Local storm report, Aug 23, 11:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 PM CDT SAT AUG 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HEAVY RAIN       IPSWICH                 45.44N  99.03W
08/23/2014  M3.29 INCH       EDMUNDS            SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1400654

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:24 PM CDTFlash Flood WarningABREdmunds, Faulk, McPherson6 hr
Aug 23, 10:43 PM CDTSpecial Weather StatementABRClark62 min
Aug 24, 12:41 AM CDTSpecial Weather StatementABRDeuel, Grant, Roberts49 min
Aug 24, 1:41 AM CDTAreal Flood WarningABREdmunds, Faulk, McPherson27 hr
Aug 24, 5:20 AM CDTAreal Flood WarningABRBrown27 hr
Aug 24, 1:10 PM CDTRiver Flood WarningABRCorson42 hr

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.